Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 171, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2012, 5:11 PM CDT for Sioux County, Iowa. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2012, 5:11 PM CDT (22:11 UTC)
- Expired
- Jul 25, 2012, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sioux County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:15 PM CDT | HAIL 1 | 3 N Alton, IA | |
| Jul 25, 5:15 PM CDT | HAIL 1.25 | 3 Ne Alton, IA | |
| Jul 25, 5:25 PM CDT | HAIL 2 | 1 W Granville, IA | |
| Jul 25, 5:34 PM CDT | HAIL 1.75 | 3 N Granville, IA | |
| Jul 25, 5:35 PM CDT | HAIL 2 | 2 Nne Granville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
543
WUUS53 KFSD 252211
SVRFSD
IAC167-252245-
/O.NEW.KFSD.SV.W.0171.120725T2211Z-120725T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT WED JUL 25 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...
* UNTIL 545 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ORANGE CITY...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRANVILLE AROUND 530 PM CDT...
HOSPERS AROUND 535 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4295 9607 4312 9611 4322 9587 4321 9585
4299 9586 4298 9586
TIME...MOT...LOC 2211Z 241DEG 12KT 4304 9601
WIND...HAIL 60MPH 1.00IN
$$
SCHUMACHER1 follow-up statement
461
WWUS53 KFSD 252238
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT WED JUL 25 2012
IAC167-252248-
/O.EXP.KFSD.SV.W.0171.000000T0000Z-120725T2245Z/
SIOUX IA-
538 PM CDT WED JUL 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY WILL
EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4295 9607 4312 9611 4322 9587 4321 9585
4299 9586 4298 9586
TIME...MOT...LOC 2238Z 241DEG 12KT 4308 9590
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:37 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 25, 3:37 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT WED JUL 25 2012 .DISCUSSION... PLENTY OF MID LEVEL CLOUDS CONTINUE TO MOVE INTO THE FORECAST AREA ASSOCIATED WITH A MID LEVEL SHORT WAVE. SO FAR...MEASURABLE PRECIPITATION HAS BEEN HARD TO REALIZE WITH VERY HIGH CLOUD BASES AND WIDE DEW POINT DEPRESSIONS BELOW 700MB. THAT SAID...NO REASON TO DROP OUR LOW POST FRONTAL POPS THAT WE HAVE GOING THROUGH EARLY EVENING. DEEPER BEHIND THE FRONT...SURFACE DEW POINTS ARE CRASHING INTO THE 50S AND LOWER 60S. COUPLED WITH LIGHT WINDS TONIGHT AND THAT KIND OF DRIER AIR ADVECTING IN...LOWS IN THE 60S SHOULD FINALLY COME TO PASS WHICH OF COURSE IS MUCH CLOSER TO SEASONAL NORMALS. ON THURSDAY...DECIDED TO ELIMINATE OUR LOW POPS IN SOUTHWEST MN FOR THE AFTERNOON HOURS. LATEST DETERMINISTIC MODELS SHOW THE CRUX OF THE NEXT MID AND UPPER WAVE TO BE WELL EAST OF OUR EASTERN ZONES. AT THIS TIME...THIS WAVE SHOWS UP AS A NICE CURL OF MID LEVEL MOISTURE NEAR THE MANITOBA/SASKATCHEWAN BORDER IN SOUTH CENTRAL CANADA ON WATER VAPOR. NAM 850MB TEMPERATURES CONTINUE TO COOL PROGRESSIVELY FROM TODAY THROUGH THURSDAY. HIGH TEMPERATURES ON THURSDAY WILL LIKELY BE SIMILAR TO TODAYS HIGHS THROUGHOUT OUR WESTERN ZONES...AND A COUPLE OF CATEGORIES COOLER IN OUR EAST. SHOULD SEE TEMPERATURES CLOSER TO NORMAL FOR A COUPLE OF DAYS TO END THE WEEK...BEFORE UPPER RIDGE BUILDS BACK INTO THE PLAINS AND BEGINS TO WARM THINGS UP AGAIN NEXT WEEK. SURFACE RIDGE ALONG WITH RISING HEIGHTS ALOFT SHOULD HELP KEEP THURSDAY NIGHT/FRIDAY DRY WITH FAIRLY LIGHT WINDS AND RELATIVELY COMFORTABLE DEW POINTS IN THE 50S. 850MB WARM FRONT BEGINS TO LIFT THROUGH NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA LATER FRIDAY NIGHT WITH MODELS SHOWING A WEAK WAVE TRACKING INTO THE AREA AS WELL. COMBINATION COULD PRODUCE SCATTERED STORMS IN THE MISSOURI VALLEY AFTER MIDNIGHT FRIDAY NIGHT...WITH THE CHANCE SLIDING EAST THROUGH THE SOUTHERN HALF OF THE CWA SATURDAY...MAINLY IN THE MORNING BEFORE THIS LEAD WAVE SHIFTS EAST INTO IOWA. MODELS SHOWING A BROAD TRAILING WAVE MOVING ACROSS THE REGION FOR THE LATTER HALF OF THE WEEKEND...ALONG WITH CONTINUED WEAK WARM ADVECTION OVER THE EASTERN PART OF THE FORECAST AREA. WILL KEEP A CHANCE OF PRECIPITATION AROUND...MAINLY ALONG/EAST OF I-29 THOUGH TIMING/LOCATION OF BEST PRECIP CHANCE STILL A LITTLE UNCERTAIN WITH MODELS SO HAVE LOWER-MID RANGE CHANCE POPS PRETTY BROAD-BRUSHED FOR SATURDAY NIGHT AT THIS POINT. SOMEWHAT MESSY PATTERN BEYOND THIS POINT THROUGH THE MIDDLE OF NEXT WEEK...AS REGION REMAINS IN WEAK NORTHWEST FLOW BETWEEN UPPER RIDGE ACROSS THE ROCKIES AND BROAD TROUGH OVER THE GREAT LAKES. DIFFICULT TO PINPOINT ANY FAVORED PERIOD OR LOCATION FOR PRECIPITATION THROUGH THE FIRST HALF OF THE WORK WEEK...SO HAVE LEFT MONDAY-WEDNESDAY DRY FOR NOW...WITH TEMPERATURES WARMING BACK INTO THE UPPER 80S AND 90S. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ PATCHY CUMULUS EARLY THIS AFTERNOON IN THE UPPER MVFR TO LOWER END VFR RANGE WILL OCCUR ACROSS SECTIONS OF OUR FORECAST AREA... OTHERWISE VFR CONDITIONS SHOULD BE THE DOMINANT CATEGORY THROUGH THURSDAY MORNING. THERE IS A SMALL CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING BEHIND A DEPARTING COLD FRONT IN THE SIOUX CITY AND STORM LAKE IOWA AREAS. BUT COVERAGE WILL LIKELY BE TOO SPOTTY TO MENTION IN THE KSUX TAF AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jul 25, 11:27 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1127 AM CDT WED JUL 25 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1127 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA THROUGH WEDNESDAY AFTERNOON. A SLIGHTLY BETTER CHANCE FOR STORMS IS POSSIBLE MAINLY ACROSS NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING BEFORE THE STORMS MOVE EAST OF THE AREA. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO 50 MPH...MAINLY IN NORTHWEST IOWA...BUT SEVERE WEATHER IS NOT EXPECTED. EXCESSIVE TEMPERATURES... HEAT INDEX VALUES WILL BE CLOSE TO 100 DEGREES THIS AFTERNOON AROUND THE SIOUX CITY AND STORM LAKE IOWA AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 39 min |
| Jul 25, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 29 min |
| Jul 25, 5:25 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 35 min |
| Jul 25, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 59 min |
| Jul 25, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 47 min |
| Jul 25, 6:03 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.